Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Nashville, TN

April 27, 2011Cumberland County, Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 27, 2011, 7:42 PM CDT for Cumberland County, Fentress County, Tennessee. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2011, 7:42 PM CDT (00:42 UTC)
Expired
Apr 27, 2011, 8:45 PM CDT
In force
63 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Fentress County, TN

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 3:36 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS54 KOHX 280042
SVROHX
TNC035-049-280145-
/O.NEW.KOHX.SV.W.0159.110428T0042Z-110428T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
742 PM CDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 PM CDT/945 PM EDT/

* AT 740 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR HIGH
  POINT...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLARDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3633 8477 3629 8479 3627 8487 3623 8487
      3621 8489 3616 8489 3610 8483 3609 8480
      3602 8488 3625 8510 3630 8511 3653 8475
      3653 8473 3640 8465
TIME...MOT...LOC 0042Z 227DEG 31KT 3620 8492

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:39 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 27, 6:39 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT WED APR 27 2011

.UPDATE...FOR 00Z TAFS.

&&

.AVIATION...
WIDESPREAD SHOWERS AND STORMS BRIEFLY BRINGING VSBYS/CEILINGS DOWN
TO MVFR/IFR WILL DISSIPATE OVERNIGHT BUT CEILINGS MAY STAY LOW
PERIODICALLY THRU 12Z-14Z. AFT THAT TIME...VFR CONDITIONS EXPECTED
BNA/CSV THRU 00Z FRI. WINDS WILL BECOMING GUSTY AT TIMES.

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT WED APR 27 2011/

DISCUSSION...
SIGNIFICANT ONGOING WEATHER EVENT EXPECTED TO WRAP UP OVERNIGHT
AS FRONTAL BOUNDARY PASSES. FRONT CURRENTLY ACROSS EASTERN AR/LA
WILL MOVE EAST AS SFC LOW MOVES RAPIDLY INTO SOUTHERN IL BY 00Z.
IN THE MEANTIME THERMODYNAMIC PARAMETERS REMAIN ON THE VERY HIGH
END ALTHOUGH SFC BASED INSTABILITY NOT RECOVERED TOO WELL. WELL
DEFINED WARM FRONT ACROSS NORTH AL HOWEVER EXPECTED TO LIFT NORTH
AND RECHARGED SFC BASED JUICE. THIS WILL LEAVE AREA IN VERY HIGH
CHANCE FOR SEVERE THUNDERSTORMS AND ISO TORNADOES THRU MIDNIGHT
OR SO...ENDING EAST.

PLAN ON KILLING WIND ADVISORY.

FRONT PASSES BNA LATE THIS EVENING AND CSV JUST AFTER MIDNIGHT.
WIDESPREAD SHOWERS/STORMS WILL DECREASE OVERNIGHT AS BIGTIME
DRYING SLIDES IN BEHIND FRONT. WHILE SEVERE STORMS/SHORT-FUSE
FLOODING WILL END...RIVERS/CREEKS WILL REMAIN NEAR OR ABOVE FLOOD
WELL INTO SATURDAY...ESPECIALLY AROUND BNA AND WEST WHERE 5 TO 7
INCHES OF RAIN FELL THROUGHOUT THE LAST 2-3 DAYS.

ON THU...DRY WX EXPECTED TO RETURN AREA-WIDE BUT SHARP UPPER TROF
SLIDING BY THU NIGHT MAY BRING A FEW SHOWERS TO THE EXTREME NORTH
BUT THATS ABOUT IT. ON FRI...ML/UL RIDGE FINALLY TAKES HOLD LATE...
COMBINING WITH SFC/LL HIGHS.

THESE FEATURES PRETTY MUCH RULE THRU SAT NIGHT...WITH NEXT FRONTAL
BOUNDARY SETTING UP ACROSS THE MS RIVER VALLEY TOWARD 12Z SUN. A
FEW STORMS MAY SPILL INTO THE EXTREME NORTHWEST BEFORE 12Z BUT THE
MAIN AFFECTS WILL BE FELT MORE-SO SUN THRU MON AS THIS FRONTAL
BOUNDARY PASSES. FRONT PASSING WITH GOOD BIT OF INSTABILITY AND
A DECENT TRAILING UL TROF. EXPECT AT LEAST SCT TSTORMS THRU THAT
PERIOD.

THINGS CLEAR OUT MONDAY RETURNING DRY WEATHER...HOLDING INTO MID-
LATE WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Apr 27, 4:47 AM CDT, 14 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
447 AM CDT WED APR 27 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-281000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
447 AM CDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
MIDDLE TENNESSEE TODAY AND THIS EVENING. A MODERATE RISK EXISTS
OVER MOST OF THE REMAINDER OF THE MID STATE.

LONG TRACKED STRONG TO VIOLENT TORNADOES ARE POSSIBLE TODAY AND
THIS EVENING... ALONG WITH DAMAGING STRAIGHT LINE WINDS...AND LARGE
HAIL.

HEAVY RAINFALL WILL LIKELY CAUSE SOME AREA CREEKS, STREAMS AND
RIVERS TO REACH...OR APPROACH...FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED. SPOTTER REPORTS
WILL BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Local storm report, Apr 27, 6:50 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            5 S WATERTOWN           36.03N 86.14W
04/27/2011                   WILSON             TN   PUBLIC

            ROAD FLOODED AT INTERSECTION OF STATESVILLE ROAD AND
            GREENVALE ROAD.

&&

JLM
Local storm report, Apr 27, 7:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     8 SE MANCHESTER         35.39N 85.98W
04/27/2011                   COFFEE             TN   LAW ENFORCEMENT

            TREES BLOWN IN THE HILLSBORO COMMUNITY.

&&

JLM
Special weather statement, Apr 27, 7:17 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
717 PM CDT WED APR 27 2011

TNZ064-065-078-080-280045-
DEKALB-VAN BUREN-WARREN-WHITE-
717 PM CDT WED APR 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...VAN BUREN...WARREN AND
WHITE COUNTIES...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCMINNVILLE...MOVING NORTHEAST AT 65 MPH.

HALF INCH SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS AROUND
50 MPH ARE POSSIBLE WITH THIS STORM.

21
Local storm report, Apr 27, 7:18 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
718 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MCMINNVILLE             35.69N 85.78W
04/27/2011  E0.50 INCH       WARREN             TN   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED NEAR MCMINNVILLE.

&&

JLM
Local storm report, Apr 27, 7:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MCMINNVILLE             35.69N 85.78W
04/27/2011                   WARREN             TN   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES BLOWN DOWN. ONE TREE ON A HOUSE.

&&

JLM
Local storm report, Apr 27, 7:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            MCMINNVILLE             35.69N 85.78W
04/27/2011                   WARREN             TN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS SEVERAL STREETS FLOODED.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:04 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren47 min
Apr 27, 7:26 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Fentress, Overton, Putnam, Van Buren and 2 more34 min
Apr 27, 7:37 PM CDTSevere Thunderstorm WarningOHXGrundy38 min
Apr 27, 7:45 PM CDTRiver Flood WarningOHXDecatur, Hardin, Perry, Wayne11 days
Apr 27, 8:48 PM CDTSevere Thunderstorm WarningOHXCumberland12 min
Apr 27, 8:55 PM CDTRiver Flood WarningOHXMaury67 hr
Apr 27, 8:55 PM CDTRiver Flood WarningOHXGiles12 hr
Apr 27, 8:55 PM CDTRiver Flood WarningOHXGiles22 hr
Apr 27, 9:14 PM CDTRiver Flood AdvisoryOHXDavidson, Williamson25 hr
Apr 27, 9:14 PM CDTRiver Flood AdvisoryOHXWilliamson22 hr
Apr 27, 10:00 PM CDTRiver Flood AdvisoryOHXBedford7 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.